Alert archive / Iowa / Wind Advisories in 2024
Wind Advisory 8, NWS Quad Cities, IA
NWS Quad Cities, IA issued this wind advisory at Oct 29, 2024, 2:21 AM CDT for 12 counties in Iowa; Scotland County, Missouri. It took effect at Oct 29, 2024, 10:00 AM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Oct 29, 2024, 2:21 AM CDT (07:21 UTC)
- In effect from
- Oct 29, 2024, 10:00 AM CDT
- Expired
- Oct 29, 2024, 9:05 PM CDT
- In force
- 11 hr
- Issued by
- NWS Quad Cities, IA
Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Dubuque County, IA, Iowa County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Linn County, IA, Van Buren County, IA, Washington County, IA, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 96 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1291 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 523 m²/s²
- 0-3 km storm-relative helicity
- 724 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
430 WWUS73 KDVN 290721 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 221 AM CDT Tue Oct 29 2024 IAZ040>042-051>053-063-064-076-077-087-098-MOZ009-291530- /O.NEW.KDVN.WI.Y.0008.241029T1500Z-241030T0300Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Iowa-Johnson-Keokuk- Washington-Jefferson-Van Buren-Scotland- Including the cities of Manchester, Dubuque, Cedar Rapids, Marengo, Sigourney, Independence, Washington, Memphis, Fairfield, Keosauqua, Anamosa, Iowa City, and Vinton 221 AM CDT Tue Oct 29 2024 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING... * WHAT...South winds 20 to 25 mph with gusts up to 45 mph expected. * WHERE...Portions of east central, northeast, and southeast Iowa and northeast Missouri. * WHEN...From 10 AM this morning to 10 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Gross
3 follow-up statements
767 WWUS73 KDVN 291449 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 949 AM CDT Tue Oct 29 2024 IAZ040>042-051>053-063-064-076-077-087-098-MOZ009-292300- /O.CON.KDVN.WI.Y.0008.241029T1500Z-241030T0300Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Iowa-Johnson-Keokuk- Washington-Jefferson-Van Buren-Scotland- Including the cities of Dubuque, Keosauqua, Manchester, Marengo, Iowa City, Anamosa, Cedar Rapids, Sigourney, Washington, Independence, Memphis, Fairfield, and Vinton 949 AM CDT Tue Oct 29 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...South winds 25 to 30 mph with gusts to around 45 mph expected. * WHERE...Portions of east central, northeast, and southeast Iowa and northeast Missouri. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Haase
233 WWUS73 KDVN 291950 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 250 PM CDT Tue Oct 29 2024 IAZ040>042-051>053-063-064-076-077-087-098-MOZ009-300300- /O.CON.KDVN.WI.Y.0008.000000T0000Z-241030T0300Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Iowa-Johnson-Keokuk- Washington-Jefferson-Van Buren-Scotland- Including the cities of Dubuque, Vinton, Memphis, Cedar Rapids, Keosauqua, Sigourney, Manchester, Marengo, Iowa City, Washington, Fairfield, Independence, and Anamosa 250 PM CDT Tue Oct 29 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of east central, northeast, and southeast Iowa and northeast Missouri. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Cousins
891 WWUS73 KDVN 300205 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 905 PM CDT Tue Oct 29 2024 IAZ040>042-051>053-063-064-076-077-087-098-MOZ009-300315- /O.CAN.KDVN.WI.Y.0008.000000T0000Z-241030T0300Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Iowa-Johnson-Keokuk- Washington-Jefferson-Van Buren-Scotland- Including the cities of Marengo, Independence, Washington, Memphis, Vinton, Fairfield, Sigourney, Keosauqua, Cedar Rapids, Iowa City, Dubuque, Anamosa, and Manchester 905 PM CDT Tue Oct 29 2024 ...WIND ADVISORY IS CANCELLED... Winds will remain gusty the rest of tonight, but likely below advisory criteria. $$ McClure
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Oct 29, 12:26 AM CDT, 1 hour 55 minutes earlier. Its key messages:
- Much above normal temperatures tonight through Wednesday. Record high temperatures are possible on Tuesday.
- Strong southerly winds remain in the forecast this afternoon through Wednesday. The strongest winds are expected on Tuesday with gusts near 45 MPH possible. Any fires that start will spread rapidly.
- Widespread showers and storms are expected later Wednesday into early Thursday morning. There is another chance of showers and storms for the upcoming weekend.
Area forecast discussion, Oct 29, 12:26 AM CDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1226 AM CDT Tue Oct 29 2024 .KEY MESSAGES... - Much above normal temperatures tonight through Wednesday. Record high temperatures are possible on Tuesday. - Strong southerly winds remain in the forecast this afternoon through Wednesday. The strongest winds are expected on Tuesday with gusts near 45 MPH possible. Any fires that start will spread rapidly. - Widespread showers and storms are expected later Wednesday into early Thursday morning. There is another chance of showers and storms for the upcoming weekend. && .SHORT TERM /THROUGH WEDNESDAY/... Issued at 230 PM CDT Mon Oct 28 2024 Mid to high level clouds have spilled into the area from a developing lee cyclone in the western High Plains. Temperatures through 130 PM range from 62 degrees at Clinton to 68 degrees at Mount Pleasant and Macomb. Breezy south to southeast winds have developed across the area this afternoon with speeds generally of 10 to 15 MPH and gusts up to 25 MPH. An amplified pattern aloft will be in place across the area through Tuesday with ridging over the eastern US and a western U.S. trough, placing the area under southwesterly flow aloft. The first thing to discuss will be temperatures. Temperatures through the short term will be well above normal with strong southerly flow across the region. 850 mb temperatures will warm to +16 to +18 C depending on the model and are near record 850mb temperatures in the DVN sounding climatology. This is resulting in low temperatures both tonight and Tuesday night in the 60s with mid to upper 60s on Tuesday. This is 20 to 30 degrees above normal for late October. High temperatures on Wednesday will be in the lower to mid 80s with cloud cover potentially holding temperatures lower. These high temperatures are within 1 to 2 degrees of record for October 29th. Strong south winds will continue through the forecast period as a tight pressure gradient from a developing storm system in the Plains in conjunction with a very strong low level jet around 1500 ft of 50 to 60 knots. A very shallow inversion tonight into Tuesday morning will allow winds of 25-30 knots to mix down to the surface with gusts as high as 30 to 35 MPH during the overnight hours. There is strong disagreement with CAMs and HREF which mix stronger winds down to over 40 MPH but think that the inversion will keep the stronger winds out of the area. Mixing through the day on Tuesday will allow stronger winds to mix to the surface. Model soundings show winds of 40 to 45 knots at the top of the mixed layer which would result in maximum wind gusts on Tuesday afternoon in the 40 to 45 MPH range. Have held off on a wind advisory for this issuance and will allow the overnight shift to re-evaluate the potential for stronger winds tomorrow. Tomorrow afternoon any fires that start will have the ability to spread to rapidly. Minimum relative humidity values will range from 30 to 45 percent. There are also higher GFDIAg values across the western counties in our CWA. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Issued at 230 PM CDT Mon Oct 28 2024 A very warm and relatively humid day for late October is expected on Wednesday. Forecast highs are in the mid/upper 70s west to lower 80s central/east, with dewpoints around 60 degrees. An approaching cold front will bring widespread showers and thunderstorms to the region from the late afternoon into Wednesday night, arriving in the west/northwest counties first. A wave of low pressure will track across central to northeast Iowa with the heaviest rainfall anticipated to fall along and to the NW of the track of the low. Deterministic models show strong low-level convergence and 925-700mb frontogenesis and resultant lift. Additionally, strong northward moisture transport is expected from the western Gulf of Mexico up into the Midwest. This will lead to anomalously high PWATS near 1.5" which is 2-3 standard deviations above the climatological mean for late October! Given this setup, with robust forcing and a very moist air mass, much of the outlook area should receive a half inch or more of rainfall with 1.0 - 1.5 inch amounts possible where repeated rounds of thunderstorms track. SPC has a Marginal Risk (level 1 of 5) for severe storms Wednesday afternoon into Wednesday night, for a high shear and low CAPE environment. Still a little early to get into the details this far out as most CAMs have yet to capture this period. Early thoughts are the primary risk would be damaging wind gusts due to very strong southwesterly flow aloft. Latest deterministic models are showing 50-60 kts at 850mb during this period. Rains should end Thursday morning, possibly a few hours after 12Z in Illinois. Thursday appears a dry, breezy, cooler day in the 50s. Halloween evening should see decreasing winds, temperatures in the mid 40s to near 50, and dry conditions. Little ghosts and ghouls may be advised to layer up just a little. Looking farther out, next weekend continues to appear wet as a deep trough builds into the Southwest CONUS, with active, moisture rich, southwest flow over the Midwest. A prolonged period of rain and thunderstorms is forecast by nearly all members of GEFS output, and strongly supported by the WPC precipitation output. For now, this remains an extended forecast with reasonably high rain chances, but pending how the Wednesday QPF falls, this pattern ahead could offer some potential for water issues. Just something to keep an eye on. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1226 AM CDT Tue Oct 29 2024 VFR conditions and gusty southerly winds are expected through the period, with well above normal temperatures. LLWS will also continue through 15z at all terminals. Current VAD wind profile at DVN already shows 42kts at 2kft and 53kts at 3kft. Deep mixing to at least 850mb and increasing pressure gradient will allow for gusts over 30kts late morning through the afternoon hours. Strong pressure gradient will keep gusts going through tonight, with another strong LLJ bringing the threat of LLWS after 03z. && .CLIMATE... Issued at 613 AM CDT Fri Oct 25 2024 Record High Temperatures: October 29: KBRL: 85/1937 KCID: 84/1937 KMLI: 84/1937 Record High Minimum Temperatures: October 29: KBRL: 64/2004 KCID: 63/1946 KDBQ: 65/1946 KMLI: 68/1946 October 30: KBRL: 62/1927 KCID: 61/1901 KDBQ: 62/1901 KMLI: 61/1927 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...Cousins LONG TERM...Uttech AVIATION...Gross CLIMATE...Gross
Hazardous weather outlook, Oct 28, 3:02 AM CDT, 23 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 302 AM CDT Mon Oct 28 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-290815- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 302 AM CDT Mon Oct 28 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Warm, windy weather is forecast for Tuesday and Wednesday. Wind gusts may approach 45 mph, and fires may spread easily both days, especially in unharvested fields. A cold front arriving Wednesday afternoon will bring a chance for thunderstorms. The storm prediction center is forecasting a level 1 of 5, marginal risk for severe storms Wednesday. The primary risk for severe weather appears to be isolated damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 10:12 AM CDT | Red Flag Warning | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more | 8 hr |
Nearby
Wind Advisories in Iowa, 2024Wind Advisories in Missouri, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.